Alert archive / Michigan / Beach Hazards Statements in 2024

Beach Hazards Statement 7, NWS Detroit, MI

August 17, 2024Huron County, Michigan

NWS Detroit, MI issued this beach hazards statement at Aug 17, 2024, 9:26 PM EDT for Huron County, Michigan. It took effect at Aug 18, 2024, 10:00 AM EDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Aug 17, 2024, 9:26 PM EDT (01:26 UTC)
In effect from
Aug 18, 2024, 10:00 AM EDT
Expired
Aug 18, 2024, 10:00 PM EDT
In force
12 hr
Issued by
NWS Detroit, MI

County Huron County, MI

The radar

The Detroit radar (KDTX), 144 km from the middle of the area, began a volume at 01:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Alpena, MI (KAPX), launched 00:00Z, 1.4 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Alpena, MI at 00:00Z on 2024-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 109 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Alpena, MI at 00:00Z on 2024-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
109 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
769 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

684 
WHUS43 KDTX 180126
CFWDTX

Coastal Hazard Message
National Weather Service Detroit/Pontiac MI
926 PM EDT Sat Aug 17 2024

MIZ049-181415-
/O.NEW.KDTX.BH.S.0007.240818T1400Z-240819T0200Z/
Huron-
926 PM EDT Sat Aug 17 2024

...BEACH HAZARDS STATEMENT IN EFFECT FROM SUNDAY MORNING THROUGH
SUNDAY EVENING...

* WHAT...Hazardous Swim Conditions on Saginaw Bay and Lake Huron 
  expected.

* WHERE...Huron County.

* WHEN...From Sunday morning through Sunday evening.

* IMPACTS...Strong currents can pull swimmers into deeper water.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$
1 follow-up statement
891 
WHUS43 KDTX 180710
CFWDTX

Coastal Hazard Message
National Weather Service Detroit/Pontiac MI
310 AM EDT Sun Aug 18 2024

MIZ049-190200-
/O.CON.KDTX.BH.S.0007.240818T1400Z-240819T0200Z/
Huron-
310 AM EDT Sun Aug 18 2024

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 10 AM EDT THIS
MORNING THROUGH THIS EVENING...

* WHAT...Hazardous Swim Conditions on Saginaw Bay and Lake Huron 
  expected.

* WHERE...Huron County.

* WHEN...From Sunday morning through Sunday evening.

* IMPACTS...Strong currents can pull swimmers into deeper water.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before this beach hazards statement went out at Aug 17, 7:58 PM EDT, 1 hour 28 minutes earlier. Its key messages:

  • * Occasional Showers and Scattered thunderstorms will persist through the end of the weekend. * Dry and seasonally cool weather can be expected Monday into the middle of next week.
Area forecast discussion, Aug 17, 7:58 PM EDT, 1 hour 28 minutes before
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
758 PM EDT Sat Aug 17 2024

.KEY MESSAGES...

* Occasional Showers and Scattered thunderstorms will persist
  through the end of the weekend.

* Dry and seasonally cool weather can be expected Monday into the
  middle of next week.

&&

.AVIATION...

A closed low pressure system is in place over Southeast Michigan
this evening. Convection has universally weakened the past hour
signifying that lapse rates within the 4.5 and 7.5 kft agl layer are
now limiting updrafts. Prevalence of absolute vorticity will keep
shower activity a possibility through the early evening hours but
given the barotropic nature of the system forecast precision on
timing and location is difficult. A lack of dry air will bring MVFR
ceilings and potential light br overnight. Daytime heating will
bring the potential for shower activity again Sunday afternoon but
coverage is not expected to be as great as today. Modest northwest
winds are anticipated throughout much of the period.

For DTW/D21 Convection...The potential for shower activity exists
this evening. No -tsra is anticipated at this time.

DTW THRESHOLD PROBABILITIES...

*  Low for thunderstorms this evening. Low for Sunday.

*  High for cigs at or below 5000 ft tonight and Sunday.

&&

.PREV DISCUSSION...
Issued at 301 PM EDT Sat Aug 17 2024

DISCUSSION...

The upper low now centered over north central Lower Michigan will
rotate across southern Lake Huron tonight, then drift across across
Ontario on Sunday. There will be an overall decrease in the coverage
of showers/thunderstorms during the evening will the loss in daytime
heating. The exception will be across the Saginaw Valley and thumb
region where short energy pivoting around the low may sustain better
shower coverage into the night. Ample cloud cover with dewpoints in
the 60s will keep min temps in the mid to upper 60s tonight. There
is respectable agreement among the high res solutions suggesting mid
level short wave features pivoting around the back side of the upper
low will support additional rounds of showers and scattered
thunderstorms across the thumb region into Port Huron on Sunday.
Deep layer moisture and cyclonic flow across Se Mi will allow
another uptick in showers/thunderstorms across the rest of the
forecast area Sunday afternoon during the peak in the diurnal cycle.
Thunderstorm chances will be higher along/south of the I-94 corridor
where 0-1km ML CAPE is forecast to peak at 1000 J/kg. The cloud
cover and afternoon convective potential will suppress daytime highs
to the 70s.

Increasing northerly flow and mid level subsidence in the wake of
the retreating upper low and associated sfc low will drive much
drier air across Se Mi Sunday night. Despite clearing skies and
respectable low level cold air advection, the increasing gradient
flow will hold nighttime lows in the 50s. 850mb temps down into the
single digits on Monday will allow a respectable growth of the
daytime mixed layer. Moisture flux off Lake HUron will support a
shallow moist layer which will warrant a healthy afternoon cu field.
20 to 25 knots throughout the mixed layer will lead to a rather
breezy day. The airmass will support seasonally cool daytime highs
ranging from the upper 60s to lower 70s on Monday. Long wave
amplification early next week will feature a building ridge across
the Upper Midwest and troughing/mid level low across eastern Canada
and New England. A strong low level anticyclone/sfc high will reside
across the Great Lakes within this pattern, keep dry conditions with
seasonally cool temperatures through most of the week.

MARINE...

Numerous showers and thunderstorms are ongoing across all waterways
at issuance, with similar coverage expected to carry into the
evening. Activity will wane overnight at the nocturnal minimum, but
is expected to flare up again on Sunday in similar fashion. All of
this is related to an upper low that is currently passing over
northern lower Michigan. Passage of this low has already shifted
winds in some locations to the NW, with uniform northerly flow
developing across all waterways tonight. This flow regime aligns
directly along the long axis of Lake Huron and will cause in uptick
in winds (25-30 knots) and waves (6-8 feet) from Sunday afternoon
through early Tuesday morning. Small Craft Advisories have been
issued as a result. The upper low will gradually vacate into Ontario
early next week, followed by high pressure which will ensure a
quieter mid-week period for the Great Lakes.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...None.
Lake Huron...Small Craft Advisory from 10 AM Sunday to 4 AM EDT Tuesday for
     LHZ421-441.

     Small Craft Advisory from 4 PM Sunday to 4 AM EDT Tuesday for
     LHZ442-443.

Lake St Clair...None.
Michigan waters of Lake Erie...None.
&&

AVIATION.....CB
DISCUSSION...SC
MARINE.......MV

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.
Hazardous weather outlook, Aug 17, 3:12 AM EDT, 18 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Detroit/Pontiac MI
312 AM EDT Sat Aug 17 2024

MIZ047>049-053>055-060>063-068>070-075-076-082-083-180900-
Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer-
St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe-
312 AM EDT Sat Aug 17 2024

This hazardous weather outlook is for southeast Michigan.

.DAY ONE...Today and Tonight

Scattered non-severe thunderstorms are possible this afternoon into
tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Scattered non-severe thunderstorms are possible Sunday afternoon and
evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-180900-
Lake St Clair-
Michigan Waters of Lake Erie from Detroit River to North Cape MI-
Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt
beyond 5 NM off shore-
Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM
off shore-
Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore-
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw
Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI-
Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI-
Port Sanilac to Port Huron MI-
Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore-
Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore-
Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore-
312 AM EDT Sat Aug 17 2024

This hazardous weather outlook is for portions of Lake Erie, Lake
Huron and Lake St Clair.

.DAY ONE...Today and Tonight

Scattered non-severe thunderstorms are possible this afternoon into
tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Scattered non-severe thunderstorms are possible Sunday afternoon and
evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.

KDK

Nearby

Beach Hazards Statements in Michigan, 2024Every beach hazards statement in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.